Nausea and vomiting can be caused by many things and is often transitory for example food poisoning or morning sickness. Some medications and treatments including cancer treatments and anti-retroviral drugs can cause you to feel or be sick. Nausea can occur at the start of a new drug regimen and often symptoms will subside after a few days or weeks.
Even though nausea and vomiting are common side effects, they should not be considered a normal part of living with HIV. There are many ways to manage these side effects to improve your symptoms and importantly maintain your quality of life.
Try eating dry crackers or plain white toast
Eat bland foods such as potatoes, white pasta or rice
Limit fatty foods, for example, pies and pastries.
Avoid foods with strong odours such a fish or strong cheeses.
Eat small frequent meals. Six small meals per day rather than three large meals may be easier to manage.
Cool foods may appeal more than hot, try simple sandwiches or salads.
Small amounts of salty foods such as crackers or sour foods such as lemons may help reduce nausea.
If possible, ask a family member or friend to prepare meals for you to allow you to stay away from the smells in the kitchen.
Stay hydrated, making sure you drink plenty of water (at least 6-8 glasses per day)
After a meal try to rest in an upright position.
Use our Food & Symptoms Diary to keep a record of which foods induce nausea and/or vomiting.
See our factsheet MANAGING NAUSEA
Taking anti-nausea medication (also known as antiemetics) about 30 minutes before your anti-retroviral drugs can help to prevent some of these symptoms. Your doctor can prescribe these at the start of a new course of treatment that has caused nausea or vomiting. However, you should be aware that anti-nausea medications only stop you from vomiting; they do not remove feelings of nausea.
Some anti-nausea drugs interact with HIV drugs so speak to your healthcare team before buying any over-the-counter medication.